Washington, 2012

Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012

July 16 to 20, 2012 · NWS PDT · 12 events in 8 counties and zones

A nearly stationary upper level low pressure area parked near Brookings, Oregon brought abundant moisture across eastern Washington. This combined with daytime heating to produce a few severe thunderstorms and locally heavy rainfall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A nearly stationary upper level low pressure area parked near Brookings, Oregon brought abundant moisture across eastern Washington. This combined with daytime heating to produce a few severe thunderstorms and locally heavy rainfall. The heavy rainfall caused flash flooding and landslides in several areas. The upper level low moved north away from the area late on July 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 15, 9:25 PM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 9:25 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1025 PM PDT SUN JUL 15 2012

UPDATED AVIATION DISCUSSION

.UPDATE...A CLOSED LOW MOVING SOUTH ACROSS WESTERN WASHINGTON IS
CURRENTLY CENTERED NEAR MOUNT ST. HELENS. THIS CLOSED LOW IS
SIMILAR TO THE LOW THAT BROUGHT SCATTERED THUNDERSTORMS ON
SATURDAY. SEVERAL WEATHER CONCERNS ARE ANTICIPATED. RED FLAG
WARNINGS WERE ISSUED BY THE DAY SHIFT AS THERE WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING WITH MANY OF THE STORMS. VEGETATION IS
DRY...ESPECIALLY IN THE GRASSY AND SHRUBS AREAS...SO NEW FIRE
STARTS ARE A GOOD PROBABILITY.  STORMS THIS EVENING PRODUCED
SIGNIFICANT RAINFALL IN THE OKANOGAN VALLEY OF NE WASHINGTON.
ABOUT 5 NW OF OMAK...A WEATHER SPOTTER MEASURED 2.20 INCHES OF
RAIN IN FOUR HOURS. BECAUSE STORMS WILL LIKELY PRODUCE HEAVY RAIN
ALONG THE EAST SLOPES OF THE CASCADES WHERE LOCALIZED FLOODING WAS
OBSERVED LAST SATURDAY...I DECIDED TO ISSUE A FLASH FLOOD WATCH
FOR THESE AREAS ON MONDAY AND MONDAY NIGHT. THE FLASH FLOOD WATCH WAS
ALSO ISSUED FOR THE NORTHERN BLUE MOUNTAINS...THE GRANDE RONDE
VALLEY...AND WALLOWA COUNTY. THE UPPER LEVEL DIFFLUENCE THAT
MODELS ARE ADVERTISING ON THE NE QUADRANT OF THE LOW WILL LIKELY
LEAD TO SLOW MOVING STORMS OR A LINE OF STORMS THAT MAY TRAIN IN
THIS AREAS.  WISTER

&&

.AVIATION...06Z TAFS. THERE IS A POSSIBILITY OF THUNDERSTORMS OVER
THE NEXT 24 HOURS IN ALL TAF SITES.  ANY WAVES ASSOCIATED WITH THE
STRONG CLOSED LOW OVER NW OREGON CAN EASILY TRIGGER THUNDERSTORMS...
AS THE AIR MASS IS ALREADY UNSTABLE.  CLOUD TOPS OF 40-45,000 FEET
WILL BE COMMON IN AREAS OF THUNDERSTORMS.  THE FORECAST FOR EACH OF
THE TAF SITES HAS A MENTION OF VCTS DURING TIMES WHEN INSTABILITY
AND MOISTURE ARE THE MOST SIGNIFICANT.  OF COURSE...GUSTY AND
ERRATIC WINDS ARE ALWAYS POSSIBLE WITH THUNDERSTORMS BUT THE OVERALL
WINDS ON MONDAY WILL BE LESS THAN 15 KNOTS.  WISTER

&&

.PREV DISCUSSION... /ISSUED 230 PM PDT SUN JUL 15 2012/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. THE NEXT UPPER LEVEL
LOW PRESSURE SYSTEM TO MOVE INTO THE PACIFIC NORTHWEST IS QUICKLY
HEADING SOUTH THROUGH WASHINGTON TODAY. STRONG THUNDERSTORMS ARE
ALREADY DEVELOPING OVER NORTHERN WASHINGTON. THIS SYSTEM IS LOOKING
SIMILAR TO THE LAST ONE. AS THE LOW MOVES SOUTH INTO OREGON TONIGHT
EXPECT THUNDERSTORMS TO MOVE ALONG WITH IT. MODELS HAVE ALSO BEEN
SHOWING SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE NORTHERN HALF
OF THE FORECAST AREA LATE THIS EVENING INTO TONIGHT. BASED ON
CUMULUS DEVELOPING OVER THE MOUNTAINS THINK THIS LOOKS REASONABLE.
THE LOW MOVES INTO SOUTHWESTERN OREGON TUESDAY AND WEDNESDAY. PLENTY
OF INSTABILITY AND MOISTURE OVER THE REGION AND EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE EACH DAY. SHORT WAVES ROTATING AROUND THE
LOW WILL LIKELY ENHANCE THE AREAL COVERAGE AT TIMES. TEMPERATURES
WILL BE NEAR SEASONAL LEVELS. HIGHS WILL BE IN THE 80S TO LOWER 90S
WITH 70S IN THE MOUNTAINS. BREEZY WESTERLY WINDS WILL CONTINUE THIS
AFTERNOON AND EARLY EVENING THEN DIMINISH OVERNIGHT. STRONGEST WINDS
WILL BE FROM THE CASCADE EAST SLOPES AND COLUMBIA RIVER GORGE INTO
THE BASIN.  94

LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...THE LOW PRESSURE
SYSTEM OFF THE COAST WILL MOVE INLAND AND JOIN WITH A LOW PRESSURE
TROUGH IN SOUTHERN CANADA DURING THE MIDDLE OF THE WEEK. WITH A
SOUTHERLY FLOW OVER THE AREA AND UNSTABLE CONDITIONS...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY. AS THE TROUGH MOVES
EAST THURSDAY INTO FRIDAY...CHANCES OF SHOWERS AND THUNDERSTORMS
WILL DECREASE AND SHIFT EASTWARD. FRIDAY INTO THE WEEKEND
TEMPERATURES WILL BEGIN TO INCREASE AS THE AREA IS IN A DRIER
WESTERLY FLOW WITH THE TROUGH OFF TO THE EAST. DMH

FIRE WEATHER...ANOTHER POTENT LOW PRESSURE SYSTEM WILL BEGIN
IMPACTING THE AREA THIS EVENING...AND THUNDERSTORM COVERAGE WILL
INCREASE MONDAY THROUGH WEDNESDAY. ALTHOUGH MOST STORMS WILL HAVE
WETTING RAIN...THERE IS A CHANCE THAT ABUNDANT CLOUD-TO-GROUND
LIGHTNING COULD START NEW WILDFIRES. RED FLAG WARNINGS WILL
THEREFORE BE ISSUED BEGINNING THIS EVENING AND LASTING THROUGH
THURSDAY MORNING. PLEASE REFER TO PDXRFWPDT FOR DETAILS.  TRIMARCO

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  83  59  86 /  20  20  20  30
ALW  59  84  64  89 /  20  20  20  30
PSC  58  84  60  91 /  20  20  20  20
YKM  53  80  60  89 /  20  20  20  20
HRI  55  83  59  89 /  20  20  20  20
ELN  55  81  59  91 /  30  20  20  20
RDM  44  79  52  83 /  10  20  30  30
LGD  54  82  55  86 /  20  20  30  30
GCD  50  82  53  84 /  10  20  30  30
DLS  56  82  60  85 /  20  20  20  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 AM PDT THURSDAY
     ORZ044-049-050-502-507-508.

     FLASH FLOOD WATCH FROM 5 AM PDT MONDAY THROUGH MONDAY EVENING
     ORZ049-050-502.

     RED FLAG WARNING FROM 11 AM MONDAY TO 9 AM PDT THURSDAY
     ORZ505-506-509.

     FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
     ORZ509.

     RED FLAG WARNING UNTIL 9 AM PDT THURSDAY ORZ041-042-503.

 WA...RED FLAG WARNING UNTIL 9 AM PDT THURSDAY WAZ026>030-520.

     FLASH FLOOD WATCH FROM 5 AM PDT MONDAY THROUGH MONDAY EVENING
     WAZ030-520.

     RED FLAG WARNING UNTIL 9 AM PDT THURSDAY WAZ024-521.

&&

THREAT INDEX
MONDAY : RED
TUESDAY : YELLOW
WEDNESDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85
Hazardous weather outlook, Jul 15, 5:55 PM PST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
655 PM PDT SUN JUL 15 2012

UPDATED FOR RED FLAG WARNINGS AND FLASH FLOOD WATCHES

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
161430-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
655 PM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

RED FLAG WARNING
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

THUNDERSTORMS
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

A STRONG LOW PRESSURE SYSTEM WILL MOVE SOUTH ACROSS WASHINGTON AND
OREGON TONIGHT. THE SYSTEM WILL BRING ANOTHER ROUND OF
THUNDERSTORMS TO THE FORECAST AREA. RED FLAG WARNINGS HAVE BEEN
POSTED...AS THERE WILL BE FREQUENT LIGHTNING STRIKES ASSOCIATED
WITH SOME STORMS. THE VEGETATION IS DRY...ESPECIALLY THE GRASSY
AND BRUSH AREAS. THEREFORE...THERE WILL BE A THREAT OF NEW FIRES.
FOR MORE INFORMATION...REFER TO THE NWS PRODUCT PDXRFWPDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLASH FLOOD WATCH MONDAY
  EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE MOUNTAINS
  OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE
  VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON

FLASH FLOOD WATCH TUESDAY
     EAST SLOPES OF THE OREGON CASCADES

RED FLAG WARNING MONDAY THROUGH WEDNESDAY
     ALL FIRE WEATHER ZONES

THUNDERSTORMS MONDAY THROUGH WEDNESDAY
     ALL AREAS

THE AFOREMENTIONED LOW WILL BRING ISOLATED TO SCATTERED
THUNDERSTORMS MONDAY THROUGH TUESDAY. THERE ARE SEVERAL WEATHER
CONCERNS WITH THIS LOW. RED FLAG WARNINGS ARE IN EFFECT FOR ALL
FIRE ZONES DUE TO ABUNDANT LIGHTNING (PDXRFWPDT). SOME STORMS WILL BRING
HEAVY RAIN. IN FACT...SOME STORMS WILL BE SLOW MOVING AND MAY
PRODUCE SIGNIFICANT RAINFALL UNDERNEATH THE CORE OF THE STORMS.
AREAS LISTED UNDER THE FLASH FLOOD WATCH HAVE ALREADY OBSERVED
SIGNIFICANT RAINFALL AND LOCALIZED FLOODING LAST SATURDAY...THUS
ADDITIONAL RAINFALL WILL POSE A THREAT OF FLASH FLOODS. DETAILS
CAN BE FOUND IN THE NWS PRODUCT...PDXFFAPDT.

CONDITIONS WILL CALM DOWN WITH A MORE STABLE ATMOSPHERE FROM
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THE NEXT SEVERAL DAYS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Jul 15, 7:17 PM PST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
817 PM PDT SUN JUL 15 2012

ORZ502-507-160415-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-NORTHERN BLUE
MOUNTAINS OF OREGON OR-
817 PM PDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UMATILLA AND NORTHERN
UNION COUNTIES UNTIL 915 PM PDT...

AT 812 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KAMELA...OR 16 MILES NORTHWEST OF LA
GRANDE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4553 11803 4553 11805 4551 11805 4536 11825
      4551 11866 4592 11826 4581 11796 4567 11785
TIME...MOT...LOC 0316Z 230DEG 15KT 4548 11834
Special weather statement, Jul 15, 11:04 PM PST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1204 AM PDT MON JUL 16 2012

ORZ507-WAZ028-029-160800-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-FOOTHILLS OF THE
NORTHERN BLUE MOUNTAINS OF OREGON OR-LOWER COLUMBIA BASIN OF
WASHINGTON WA-
1204 AM PDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLA WALLA AND NORTHERN
UMATILLA COUNTIES UNTIL 100 AM PDT...

AT MIDNIGHT PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF PENDLETON...MOVING NORTH
AT 25 MPH. THERE WAS ANOTHER STRONG THUNDERSTORM LOCATED

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4567 11859 4567 11885 4626 11885 4627 11845
TIME...MOT...LOC 0702Z 179DEG 23KT 4577 11872

RSC
Special weather statement, Jul 15, 11:27 PM PST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1227 AM PDT MON JUL 16 2012

ORZ507-WAZ028-029-160800-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-FOOTHILLS OF THE
NORTHERN BLUE MOUNTAINS OF OREGON OR-LOWER COLUMBIA BASIN OF
WASHINGTON WA-
1227 AM PDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLA WALLA AND NORTHERN
UMATILLA COUNTIES UNTIL 100 AM PDT...

AT MIDNIGHT PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF PENDLETON...MOVING NORTH
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4567 11859 4567 11885 4626 11885 4627 11845
TIME...MOT...LOC 0702Z 179DEG 23KT 4577 11872

RSC

The radar

The Pendleton radar (KPDT), 38 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 flash flood, 2 debris flow, 1 heavy rain. Local standard time, as filed.

Flash Flood, Walla Walla

When
July 16, 12:00 AM PST to 6:00 AM PST
Where
Walla Walla County, 1.82 mi S of Touchet to 0.65 mi SW of Touchet
Cause
Heavy Rain
Property damage
$1.3 million
Reported by
Emergency Manager
Coordinates
46.004, -118.671

Thunderstorms training from south southwest to north northeast over the narrow path produced an estimated 1 to 2 inches of rainfall and caused flash flooding and mud slides. A parked pickup truck was completely submerged. Over a dozen county roads were damaged.

Debris Flow, Lower Columbia Basin

When
July 16, 6:10 AM PST
Where
Lower Columbia Basin forecast zone
Reported by
Department of Highways
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Debris Flow, Kittitas Valley

When
July 17, 5:00 PM PST
Where
Kittitas Valley forecast zone
Reported by
Department of Highways
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

A mudslide about 100 feet long and 15 feet deep was reported on Highway 821, which is the Yakima River Canyon Highway between Ellensburg and Selah.

Heavy Rain, Kittitas

When
July 17, 6:10 PM PST to 7:10 PM PST
Where
Kittitas County, 0.94 mi E of Ellensburg
Reported by
Trained Spotter
Coordinates
47.000, -120.510

One inch of rainfall observed in 1 hour.

Hail, Yakima

When
July 20, 11:35 AM PST
Where
Yakima County, 0.84 mi SE of Sunnyside
Measured
1.25 in hail
Reported by
Public
Coordinates
46.320, -120.010

Hail, Yakima

When
July 20, 11:35 AM PST
Where
Yakima County, 0.84 mi SE of Sunnyside
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
46.320, -120.010

Hail accompanied by heavy rainfall.

Flash Flood, Yakima

When
July 20, 11:40 AM PST
Where
Yakima County, 1.46 mi SSW of Sunnyside Broadview to 2.77 mi NE of Sunnyside Broadview
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
46.380, -120.010

Unoccupied mobile home washed away. Six mile stretch of Highway 241 closed until 7 pm.

Hail, Yakima

When
July 20, 11:40 AM PST
Where
Yakima County, 1.46 mi SSW of Sunnyside Broadview
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.380, -120.010

Hail, Benton

When
July 20, 12:00 PM PST
Where
Benton County, Finley
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.150, -119.030

Radio operator reported hail damaged 3 vehicles and broke 2 house windows.

Hail, Franklin

When
July 20, 12:00 PM PST to 12:10 PM PST
Where
Franklin County, 3.95 mi SSW of Levey
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
46.250, -118.920

Hail, Walla Walla

When
July 20, 1:03 PM PST to 1:08 PM PST
Where
Walla Walla County, 3.49 mi N of Kooskooskie
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
46.070, -118.110

Radio operator was at the Table Rock Fire Lookout.

Hail, Columbia

When
July 20, 1:30 PM PST
Where
Columbia County, 5.88 mi NE of Midway
Measured
1.5 in hail
Reported by
Public
Coordinates
46.240, -117.700

At Camp Wooten State Park, hail ranged from quarter sized up to ping pong ball and was accompanied by heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405392, 383849, 385316, 385317, 385261, 385262, 385259, 385260, 385258, 385263, 385264, 385265.